Get access

Iron complex, dabigatran and toxic epidermal necrolysis syndrome: a case-report

Authors


Correspondence: Dr A. Tsoumpris, Department of Internal Medicine, General Hospital of Ioannina Hatzikosta, Makrygianni Street, Ioannina 45001, Greece. Tel.: +00306946352348; fax: +00302108049559; e-mail: thanostsoubris@gmail.com

Summary

What is known and Objective

Toxic Epidermal Necrolysis Syndrome falls in the spectrum of acute idiosyncratic bullous disorders with medications being the major aetiological factor. The authors review the relevant literature and report a case of Toxic Epidermal Necrolysis Syndrome where two medications, iron protein succinylate and dabigatran, not previously associated with the disorder might have acted as precipitants to it.

Case summary

An 86-year-old female recently introduced to iron protein succinylate and dabigatran, presented with a widespread rash consisting of erythematous macules symmetrically distributed on her torso and both upper and lower limbs, down to her extremities. She was diagnosed with Toxic Epidermal Necrolysis Syndrome. None of the drugs previously implicated with the disorder were listed in her recent prescriptions. It was therefore concluded that the two most recently initiated medications, iron protein succinylate and dabigatran, might have been the cause. They were both discontinued to good effect for our patient.

What is new and Conclusion

Although neither iron protein succinylate nor dabigatran has been incriminated as causative of Toxic Epidermal Necrolysis Syndrome, we believe that either one of these or their interaction might have acted as the precipitant to this condition. We suggest that the possibilities of the above associations should be further explored.

Ancillary